Alert archive / Arkansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 249, NWS Tulsa, OK

August 8, 2013Franklin County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Aug 8, 2013, 6:37 PM CDT for Franklin County, Arkansas. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2013, 6:37 PM CDT (23:37 UTC)
Expired
Aug 8, 2013, 7:15 PM CDT
In force
38 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

County Franklin County, AR

The radar

The Western Arkansas radar (KSRX), 58 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 6:40 PM CDTTSTM WND DMGOzark, ARTREE DAMAGE ON 17TH STREET IN OZARK. TIME ESTIMATED BY RADAR.
Aug 8, 7:00 PM CDTTSTM WND DMG2 N Altus, ARTREES AND POWER LINES DOWN ACROSS HWY 186 NORTH OF ALTUS.
Aug 8, 7:00 PM CDTHAIL 1.752 S Ozark, AR
Aug 8, 7:03 PM CDTTSTM WND DMGDenning, ARPOWER LINES DOWN IN DENNING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 5:32 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2013-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2013-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

391 
WUUS54 KTSA 082337
SVRTSA
ARC047-090015-
/O.NEW.KTSA.SV.W.0249.130808T2337Z-130809T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
637 PM CDT THU AUG 8 2013

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FRANKLIN COUNTY IN WEST CENTRAL ARKANSAS...

* UNTIL 715 PM CDT

* AT 636 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
  OZARK...MOVING EAST AT 15 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...OZARK...
  DENNING...ALTUS AND WIEDERKEHR VILLAGE.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 35 AND 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PEOPLE OUTDOORS SHOULD MOVE INSIDE A STURDY BUILDING. STAY AWAY FROM
WINDOWS AND DOORS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3557 9370 3540 9371 3538 9378 3540 9380
      3538 9381 3537 9387 3552 9387 3560 9370
      3558 9369
TIME...MOT...LOC 2338Z 249DEG 13KT 3544 9382

$$
2 follow-up statements
305 
WWUS54 KTSA 082348
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
648 PM CDT THU AUG 8 2013

ARC047-090015-
/O.CON.KTSA.SV.W.0249.000000T0000Z-130809T0015Z/
FRANKLIN AR-
648 PM CDT THU AUG 8 2013

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
EASTERN FRANKLIN COUNTY...

AT 644 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALTUS...MOVING
EAST AT 15 MPH.

STORM HAZARDS INCLUDE...
FLOODING IN AREAS OF POOR DRAINAGE...

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...DENNING...
ALTUS...WIEDERKEHR VILLAGE AND ALIX.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 35 AND 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PEOPLE OUTDOORS SHOULD MOVE INSIDE A STURDY BUILDING. STAY AWAY FROM
WINDOWS AND DOORS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3557 9370 3540 9371 3538 9378 3540 9380
      3538 9381 3537 9387 3552 9387 3560 9370
      3558 9369
TIME...MOT...LOC 2348Z 249DEG 13KT 3545 9378

$$
832 
WWUS54 KTSA 090013
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
713 PM CDT THU AUG 8 2013

ARC047-090023-
/O.EXP.KTSA.SV.W.0249.000000T0000Z-130809T0015Z/
FRANKLIN AR-
713 PM CDT THU AUG 8 2013

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FRANKLIN COUNTY
EXPIRES AT 715 PM CDT...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

GUSTY WINDS...SMALL HAIL AND VERY HEAVY RAIN WILL STILL BE POSSIBLE 
WITH THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.

LAT...LON 3557 9370 3540 9371 3538 9378 3540 9380
      3538 9381 3537 9387 3552 9387 3560 9370
      3558 9369
TIME...MOT...LOC 0013Z 249DEG 13KT 3548 9368

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:18 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Aug 8, 3:18 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
318 PM CDT THU AUG 8 2013

.DISCUSSION...

THE POTENTIAL FOR ANOTHER ROUND OF SIGNIFICANT FLOODING EXISTS FOR
PARTS OF FAR NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS TONIGHT
AND INTO TOMORROW MORNING.

A CONVECTIVE COMPLEX IS EXPECTED TO DEVELOP ONCE AGAIN THIS
EVENING ACROSS THE TEXAS AND OKLAHOMA PANHANDLES AND INTO
SOUTHERN KANSAS...PUSHING TO THE EAST AND NORTHEAST ALONG A
REMNANT CONVECTIVE BOUNDARY EXTENDING FROM WEST CENTRAL OKLAHOMA
NORTHEASTWARD INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. THERE
ARE SOME SIGNS IN THE SATELLITE DATA THAT THIS DEVELOPMENT IS
BEGINNING. THE LOCATION OF THIS BOUNDARY WILL BE CRITICAL TO PIN
POINTING THE RAINFALL BULLSEYE. CURRENT THINKING IS THAT THIS WILL
BE IN A SIMILAR LOCATION TO LAST NIGHTS...WITH THE NAM/GFS
SOLUTIONS LIKELY BEING TOO FAR SOUTH. THIS EXPECTED PLACEMENT PUTS
LIKELY 1 TO 2 INCH RAINFALL AMOUNTS /LOCALLY HIGHER/ OVER REGIONS
THAT SAW AS MUCH AS 6 TO 7 INCHES LAST NIGHT AND EARLY THIS
MORNING.

LIKE A VERY BROKEN RECORD...FRIDAY NIGHT/SATURDAY MORNING SHOULD
FEATURE ANOTHER OVERNIGHT STORM COMPLEX WITH SMALL THUNDERSTORM
CHANCES AND COOL TEMPERATURES REMAINING THROUGH MOST OF THE
WEEKEND.

WITH NORTHWEST FLOW DEVELOPING OVER THE REGION...THE OVERNIGHT
COMPLEX POTENTIAL WILL RESUME EARLY NEXT WEEK...WITH SOME HEAVY
RAIN POTENTIAL. TEMPERATURES THROUGH NEXT WEEK WILL REMAIN JUST
BELOW NORMAL IN MOST LOCALES.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   72  88  71  88 /  70  50  50  10
FSM   74  94  75  94 /  50  40  30  30
MLC   74  96  73  93 /  40  20  20  20
BVO   69  84  69  85 /  70  50  50  20
FYV   69  87  70  87 /  70  70  50  30
BYV   70  84  69  84 /  80  70  60  40
MKO   73  91  72  91 /  70  40  40  20
MIO   69  84  69  84 /  80  70  50  20
F10   74  91  71  90 /  60  30  30  20
HHW   75  99  74  98 /  30  10  10  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 1 PM FRIDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ063.

AR...FLASH FLOOD WATCH UNTIL 1 PM FRIDAY FOR ARZ001-ARZ002.

&&

SHORT TERM...23
LONG TERM....22
Hazardous weather outlook, Aug 8, 4:52 PM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
452 PM CDT THU AUG 8 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
455 PM CDT THU AUG 8 2013

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THROUGH TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE AFTERNOON

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...THIS EVENING AND OVERNIGHT.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...THIS EVENING.

DANGEROUS HEAT.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA.
	ONSET...ONGOING...BUT DIMINISHING AFTER SUNSET.

DISCUSSION...
SCATTERED THUNDERSTORMS ARE EXPECTED FROM LATE THIS AFTERNOON
INTO THE EVENING ACROSS PORTIONS OF EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS. ONE OR TWO STORMS MAY PRODUCE DAMAGING WINDS
ALONG WITH VERY HEAVY RAINFALL...PRIMARILY NORTH OF A MCALESTER TO
FORT SMITH LINE.

ADDITIONAL STORM DEVELOPMENT IS LIKELY WEST OF THE AREA THIS EVENING
AND FORM INTO A LARGER COMPLEX...IMPACTING THE AREA OVERNIGHT.
DUE TO THE HIGH RAINFALL RATES ASSOCIATED WITH THIS ACTIVITY...A
SIGNIFICANT FLOODING THREAT IS EXPECTED...ESPECIALLY AREAS THAT
HAVE ALREADY RECEIVED HEAVY RAIN.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY AND SUNDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
MONDAY THROUGH WEDNESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE UNSETTLED WEATHER PATTERN WILL CONTINUE OVER THE CENTRAL AND
SOUTHERN PLAINS AS A FRONTAL BOUNDARY REMAINS DRAPED OVER THE
REGION. HOT AND HUMID WEATHER WILL PERSIST ACROSS THOSE AREAS
REMAINING SOUTH OF THE BOUNDARY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 8, 4:46 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
446 PM CDT THU AUG 8 2013

OKZ074-076-082215-
HASKELL OK-LE FLORE OK-
446 PM CDT THU AUG 8 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     CENTRAL HASKELL AND NORTHERN LE FLORE

AT 446 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF MCCURTAIN...MOVING EAST AT 15 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...MCCURTAIN...LEQUIRE...KEOTA...
MILTON...BOKOSHE AND COWLINGTON.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3531 9473 3509 9470 3508 9511 3526 9512
TIME...MOT...LOC 2146Z 265DEG 15KT 3518 9500
Local storm report, Aug 8, 6:35 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
635 PM CDT THU AUG 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     PANAMA                  35.17N 94.67W
08/08/2013                   LE FLORE           OK   TRAINED SPOTTER

            SEVERAL LARGE TREE LIMBS DOWN. STREET FLOODING ALSO. TIME
            ESTIMATED BY RADAR.

&&

AEJ

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 9:51 PM CDTFlash Flood WarningTSACarroll4 hr
Aug 8, 12:01 AM CDTSpecial Weather StatementTSACarroll44 min
Aug 8, 12:55 AM CDTAreal Flood AdvisoryTSABenton, Carroll65 min
Aug 8, 2:12 AM CDTFlash Flood WarningTSABenton, Carroll6 hr
Aug 8, 3:11 AM CDTAreal Flood AdvisoryTSABenton, Washington2 hr
Aug 8, 4:08 AM CDTSpecial Weather StatementTSAWashington37 min
Aug 8, 4:28 AM CDTFlash Flood WarningTSABenton, Carroll, Madison, Washington4 hr
Aug 8, 4:55 AM CDTFlash Flood WatchTSABenton, Carroll, Madison, Washington50 hr
Aug 8, 6:06 AM CDTFlash Flood WarningTSABenton, Washington114 min
Aug 8, 6:44 AM CDTFlash Flood WarningTSACarroll, Madison6 hr
Aug 8, 7:50 AM CDTAreal Flood WarningTSABenton, Carroll, Madison, Washington38 hr
Aug 8, 6:33 PM CDTSevere Thunderstorm WarningTSACrawford, Sebastian57 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.